West Virginia, 2021

Debris Flow in West Virginia, February 12, 2021

February 12, 2021 · NWS RNK · 1 event in 1 county or zone

A complex low pressure system brought with it deep moisture from the Gulf of Mexico as it moved across the central Appalachians. While much of the precipitation fell in frozen form, warm ground conditions caused some of it to melt upon contact with the surface, resulting in saturated soil conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A complex low pressure system brought with it deep moisture from the Gulf of Mexico as it moved across the central Appalachians. While much of the precipitation fell in frozen form, warm ground conditions caused some of it to melt upon contact with the surface, resulting in saturated soil conditions. In addition, daytime temperatures rising above freezing may have resulted in repeated freeze-thaw events that loosened soil and rock, making for conditions that were favorable for debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 6:33 AM EST, 2 minutes earlier.

Area forecast discussion, Feb 12, 6:33 AM EST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
633 AM EST Fri Feb 12 2021

.SYNOPSIS...
High pressure remains wedged east of the Blue Ridge today,
bringing colder air into the region. A wintry mix of
precipitation impacts the region through at least mid morning
before most locations see a break. Another low moves across the
south tonight into Saturday, bringing another threat of wintry
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...

As of 630 AM EST Friday...

Widespread impacts from winter weather continue this morning.
Made a few minor changes to the forecast for hourly temperatures
and winds, otherwise forecast is on track.

Winter Weather Advisories for most through noon.

As of 250 AM EST Friday...

The Appalachia region remains in broad WSW flow aloft through
tonight. Convergence aloft between a 5H low centered near Manitoba
province as high pressure centered over Bermuda was keeping the flow
fast and contributing to a 100+ kt upper level jet.

Satellite imagery and surrounding radars show a broad area of mixed
wintry precipitation moving through our area and into the Mid
Atlantic states. Surface analysis shows cold air damming from the
northeast spilling south and tucking in east of the Appalachains
mountains. This feed of colder air was helping to drive the
freezing rain and sleet we have been seeing most of the night.
Models are indicating frozen and freezing precipitation will
continue to be a threat through mid morning. Eventually the bulk
of the precipitation moves east and slightly warmer air begins
to move in from the south. This will make the morning commute
treacherous, and a winter weather advisories continue for the
entire area (have expanded to include northern NC) through noon.
Not expecting much accumulation, but there will be enough to
continue to warrant advisories.

We will see a break in any precipitation outside of drizzle for this
afternoon and tonight before positive vorticity affection drives
another round of wintry precipitation that begins very early
Saturday morning. Temperatures only improve a few degrees today
before dropping back below freezing quickly tonight. Skies will be
overcast throughout the day and evening.

PoPs ramp up from south to north late tonight. Latest model guidance
has pushed back the start time of the more substantial precipitation
until daybreak Saturday, but we will see pockets of light freezing
rain begin overnight. Thus another set of winter weather headlines
will begin tonight.

Confidence is moderate during the near term period.

&&

.SHORT TERM /SATURDAY/...
As of 330 AM EST Friday...

Significant accumulation of ice expected for portions of Southside VA
and the piedmont.

The stagnant weather pattern is keeping cold high pressure wedged down
east of the mountains, along with abundant low level moisture, deep
layer ascent, and occasional short waves flowing by aloft. This will
generate periods of wintry precipitation through the weekend.

So after a brief break in the action, our next bout of precipitation
will arrive late Friday night and continue through Saturday.
Temperature profiles feature a significant warm nose aloft with shallow
cold air in the wedge at the surface. This will favor a precipitation
type of freezing rain, especially for portions of Southside VA and into
the piedmont where a significant glazing of ice is expected Saturday
into Saturday night. Some sleet and some snow will mix in up near the
Interstate 64 corridor but even here the main story will be a glaze of
ice from freezing rain.

By Sunday temperatures will warm enough to support a cold light rain
across the region, but colder air once again starts filtering in and
brings back a wintry mix with some freezing rain north of route
460 Sunday night through Monday night.

Temperatures Saturday will remain in the 30s across the entire region
save for portions of the Mountain Empire in the far west before
we see some moderation Sunday and Monday, though readings will
still remain below normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
As of 345 AM EST Friday...

Our active winter weather pattern continues through mid to late next
week.

Another week and another set of wintry storm systems yet to parade
across the region. Strengthening high pressure over the northern
Plains region will continue to build east across the Upper Great
Lakes and northern Ohio River Valley by early next week. As the high
shifts east it will in turn cut out a a decent long wave trough
across the eastern CONUS. This trough will allow several pieces of
shortwave energy to pivot through including our early week event
followed by another storm system later in the week.

Guidance illustrates this next round of wintry weather exiting fairly
quickly Tuesday morning as low pressure hits the Atlantic Coast. A
brief reprieve from the wintry weather Wednesday with weak high
pressure nudging in from the north. This area of high pressure
reinforces the cold air wedge down the east side of the Blue Ridge out
ahead of our next wave of low pressure set to move in. Once again this
area of low pressure looks to ride up from the Gulf Coast giving us
another round of wintry weather.

Confidence remains low in the long term period based upon p-type,
track of concurrent low pressure systems, and overall timing.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 320 AM EST Friday...

Freezing rain, sleet, and some snow continue across the region
early this morning, making for poor flying conditions.
Precipitation should taper off around mid morning, but ceilings
will remain in the LIFR-IFR range with fog around. Conditions
deteriorate once again tonight with another round of sleet,
freezing rain, and eventually rain. BLF, LWB, and DAN will
see their temperatures improve enough for just plain rain this
afternoon.

Light northeast to east winds increase slightly today the
period for KBLF, KLWB, KBCB, and KROA.

Extended Aviation Discussion...

Weather pattern is forecast to remain unsettled well into next
week with increasing threat for wintry precipitation as Arctic
air surges further southeast into the eastern United States.
Generally MVFR or worse conditions expected through the entire
period.

&&

.EQUIPMENT...
The KFCX radar will be down through about Thursday, Feb 18th
for the replacement of a generator as well as other electrical
components powering the facility.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until noon EST today for VAZ007-
     010>020-022>024-032>035-043>047-058-059.
     Winter Weather Advisory from 9 PM this evening to 7 AM EST
     Sunday for VAZ014-017>020-022>024-032>035-043-044-058.
     Winter Weather Advisory from 9 PM this evening to 11 AM EST
     Saturday for VAZ010>013-015-016.
     Winter Storm Warning from 9 PM this evening to 7 AM EST Sunday
     for VAZ045>047-059.
NC...Winter Weather Advisory until noon EST today for NCZ001>006-
     018>020.
     Winter Weather Advisory from 9 PM this evening to 11 AM EST
     Saturday for NCZ001>006-018>020.
WV...Winter Weather Advisory until noon EST today for WVZ042>044-
     507-508.
     Winter Weather Advisory from 9 PM this evening to 7 AM EST
     Sunday for WVZ044-507-508.
     Winter Weather Advisory from 9 PM this evening to 11 AM EST
     Saturday for WVZ042-043.

&&

NEAR TERM...SH
SHORT TERM...MBS
LONG TERM...ET
AVIATION...KK/RCS/WP
EQUIPMENT...PM
Hazardous weather outlook, Feb 12, 3:19 AM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
319 AM EST Fri Feb 12 2021

VAZ009-131000-
Smyth-
319 AM EST Fri Feb 12 2021

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Send reports of freezing rain (ice), snow, and sleet to the National
Weather Service in Blacksburg Virginia by using our web page or
social media.

VAZ007-131000-
Tazewell-
319 AM EST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of wintry precipitation will be possible through the first
part of next week.

.SPOTTER INFORMATION STATEMENT...

Send reports of freezing rain (ice), snow, and sleet to the National
Weather Service in Blacksburg Virginia by using our web page or
social media.

VAZ045>047-059-131000-
Campbell-Appomattox-Buckingham-Charlotte-
319 AM EST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Additional periods of wintry precipitation will be possible through
the first part of next week.

.SPOTTER INFORMATION STATEMENT...

Send reports of freezing rain (ice), snow, and sleet to the National
Weather Service in Blacksburg Virginia by using our web page or
social media.

VAZ014-017>020-022>024-032>035-043-044-058-WVZ044-507-508-131000-
Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Halifax-Monroe-Eastern Greenbrier-Western Greenbrier-
319 AM EST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additional periods of wintry precipitation will be possible through
the first part of next week.

.SPOTTER INFORMATION STATEMENT...

Send reports of freezing rain (ice), snow, and sleet to the National
Weather Service in Blacksburg Virginia by using our web page or
social media.

NCZ001>006-018>020-VAZ010>013-015-016-WVZ042-043-131000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-Mercer-Summers-
319 AM EST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
EST SATURDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additional periods of wintry precipitation will be possible through
the first part of next week.

.SPOTTER INFORMATION STATEMENT...

Send reports of freezing rain (ice), snow, and sleet to the National
Weather Service in Blacksburg Virginia by using our web page or
social media.

In the hours before

Local storm report, Feb 12, 4:43 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     SNOW             2 S ROANOKE AIRPORT     37.31N 79.98W
02/12/2021  M0.5 INCH        CITY OF ROANOKE    VA   BROADCAST MEDIA

            MIX OF SNOW AND SLEET. REPORT FROM WDBJ.

&&
Local storm report, Feb 12, 4:44 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     SNOW             SINKING CREEK           37.42N 80.28W
02/12/2021  E1.5 INCH        CRAIG              VA   PUBLIC

&&
Local storm report, Feb 12, 5:54 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 AM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     SLEET            6 S GOODE               37.28N 79.41W
02/12/2021  E0.1 INCH        BEDFORD            VA   PUBLIC

            GLAZE OF FROZEN SLEET AND FREEZING RAIN.

&&
Local storm report, Feb 12, 6:08 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     FREEZING RAIN    3 S CHARITY             36.78N 80.21W
02/12/2021  M0.10 INCH       PATRICK            VA   PUBLIC

&&

SHH
Local storm report, Feb 12, 6:22 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 AM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             BIG ISLAND              37.53N 79.37W
02/12/2021  E1.3 INCH        BEDFORD            VA   PUBLIC

            A MIX OF SNOW AND SLEET.

&&

EST
Local storm report, Feb 12, 6:25 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 AM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NNW COLEMAN FALLS     37.52N 79.35W
02/12/2021  E1.2 INCH        BEDFORD            VA   TRAINED SPOTTER

            A MIX OF SNOW AND SLEET AT TIME OF
            OBSERVATION.

&&

EST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Mercer

When
February 12, 6:35 AM EST
Where
Mercer County, 0.4 mi SSE of Ceres to 0.42 mi SSE of Ceres
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.295, -81.147

A debris flow was reported on Ingleside Road near the intersection with Ada Dam Road, blocking both lanes of traffic until the debris was cleared. No damage was reported.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946135.